Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Des Moines, IA

April 30, 2003Jasper County, Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2003, 9:57 PM CDT for Jasper County, Marshall County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 9:57 PM CDT (02:57 UTC)
Expired
Apr 30, 2003, 10:45 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Jasper County, IA, Marshall County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
611 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS53 KDMX 010257
SVRDMX
IAC099-127-010345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JASPER COUNTY IN CENTRAL IOWA
  SOUTHERN MARSHALL COUNTY IN CENTRAL IOWA

* UNTIL 1045 PM CDT

* AT 953 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BAXTER...OR ABOUT 28 MILES NORTHEAST OF
  DES MOINES...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES SOUTHEAST OF MELBOURNE AROUND 1005 PM...
  NEAR HAVERHILL AROUND 1015 PM...
  NEAR FERGUSON AROUND 1020 PM AND
  5 MILES SOUTHEAST OF MARSHALLTOWN AROUND 1025 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR
SOUTHERN IOWA INCLUDING JASPER COUNTY.

LAT...LON 4199 9324 4175 9320 4178 9278 4210 9278

KINNEY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:25 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Apr 30, 3:25 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED APR 30 2003

SHORTER TERM...EYES ARE ON THE SVR THREAT WHICH IS BUILDING ALG AND
S OF THE WRMFNT. FNT LOCATED FM LOW IN XTRM SERN NEB THEN EWD ACRS
THE NRN TIER OF COUNTIES IN NRN MO. WL TREND ALG WITH THE RUC NXT
18-24 HRS WHICH HAS PRIMARY CONVECTION FOCUS OVR THE SERN HALF OF
THE FA. MRNG H8 FNT WL LIKELY COME INTO PLAY OVRNGT AS WELL WHICH IS
SITUATED FARTHER TO THE N ESTIMATED FM OMA-FOD-DBQ. ANY ERLY MRNG
ACTIVITY SHOULD BE EAST OF A ALO-LWD LN BY 09Z. TMPS ABT AS
PREVIOUSLY FCST NXT FEW DAYS. GRDLY IMPVG WX TMR WITH A DECENT WX
DAY FRI AND INTO SAT UNDER S/W RDGG ALF.

LONGER TERM...NXT MAJOR S/W ARRIVES SUN WHICH HAS BEEN RELATIVELY
CONSISTENT THE PAST COUPLE OF RUNS. ENSEMBLES AND CANADIAN SUPPORT
INCRG PCPN CHC BY SUN..LASTING INTO ERLY TUE. TMPS DAY3-7 NOT CHGD
MUCH FM PREV FCSTS.

.DSM...NONE

MYERS
Hazardous weather outlook, Apr 30, 11:27 AM CDT, 10 hours 30 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

...SCATTERED SEVERE THUNDERSTORMS LIKELY AFTER 2 PM IN CENTRAL AND
SOUTHERN IOWA...

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN
HALF OF CENTRAL IOWA...MAINLY ALONG AND SOUTH OF TAMA...AMES...AND
ATLANTIC...WITH A SLIGHT RISK ACROSS NORTH CENTRAL IOWA.  THREATS
INCLUDE SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF VERY LARGE HAIL
GREATER THAN 1 INCH...DAMAGING WIND...AND ISOLATED TORNADOES.  RAPID
THUNDERSTORM DEVELOPMENT IS ANTICIPATED  BETWEEN 2 AND 4 PM
IN WEST CENTRAL AND SOUTHWEST IOWA...SPREADING ACROSS THE REMAINDER
OF CENTRAL AND SOUTH CENTRAL IOWA LATE THIS AFTERNOON AND EARLY
EVENING.

A WARM FRONT WILL MOVE FROM NORTHERN MISSOURI TO NEAR CRESTON...DES
MOINES AND ALONG THE INTERSTATE 80 CORRIDOR EAST OF DES MOINES BY
MID AFTERNOON.  VERY UNSTABLE AIR SOUTH OF THE FRONT WILL DEVELOP
COMBINED WITH ALREADY FAVORABLE WIND SHEAR PROFILES SHOULD CREATE A
DANGEROUS SEVERE WEATHER THREAT AS THUNDERSTORMS RAPIDLY DEVELOP AND
BECOME SEVERE.  ISOLATED TORNADOES ARE ALSO POSSIBLE...ALONG OR NEAR
STORMS ALONG THE WARM FRONT...AND NEAR STORMS THAT FORM CLOSE TO A
LOW PRESSURE CENTER MOVING INTO SOUTHERN IOWA THIS EVENING.

ADDITIONAL HEAVY RAINFALL MAY POSE A LOCAL URBAN FLOODING THREAT
...MAINLY ACROSS AREAS THAT RECEIVED HEAVY RAINFALL THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY OVER CENTRAL IOWA WILL
COME LATE SUNDAY THROUGH THROUGH TUESDAY.  A SLIGHT RISK OF SEVERE
WEATHER EXISTS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

MID IOWA SKYWARN...SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD
PREPARE FOR ACTIVATION THIS AFTERNOON AND EVENING FOR AN ACTIVE
SEVERE WEATHER EVENT.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

In the hours before

Local storm report, Apr 30, 8:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0826 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    DES MOINES                IA   0.88 IN HAIL
04/30/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR OF NW SIDE OF DES
                                          MOINES.

MR
Local storm report, Apr 30, 8:35 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0835 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    DES MOINES                IA   1.00 IN HAIL
04/30/03   POLK                           REPORTED BY POLK COUNTY
                                          EMERGENCY MANAGEMENT. HAIL
                                          OBSERVED NEAR NE 14TH
                                          STREET.

MR
Local storm report, Apr 30, 9:09 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0909 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    DES MOINES                IA   1.00 IN HAIL
04/30/03   POLK                           REPORTED BY AMATEUR RADIO
                                          NEAR 12TH AND GUTHRIE.

0830 PM    1 S NUMA                  IA   1.75 IN HAIL
04/30/03   APPANOOSE

0828 PM    DES MOINES                IA   1.00 IN HAIL
04/30/03   POLK                           REPORTED BY AMETEUR RADIO
                                          OPERATOR AT INTERSECTION OF
                                          6TH AND EUCLID.

0824 PM    SAYLORVILLE               IA   1.00 IN HAIL
04/30/03   POLK                           REPORTED BY PUBLIC.

0819 PM    URBANDALE                 IA   0.75 IN HAIL
04/30/03   POLK                           REPORTED BY AMATEUR RADIO
                                          NEAR 70TH AND HICKMAN.

0818 PM    URBANDALE                 IA   1.00 IN HAIL
04/30/03   POLK                           REPORTED BY AMATEUR RADIO
                                          AT INTERSCTION OF 70TH AND
                                          NORTH HICKMAN ROAD.

0818 PM    URBANDALE                 IA   0.88 IN HAIL
04/30/03   POLK                           REPORTED NEAR THE SUPER
                                          TARGET BY STORM SPOTTER.

MR
Local storm report, Apr 30, 9:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0941 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    DES MOINES INTERNATIONAL  IA   1.75 IN HAIL
04/30/03   POLK                           NEAR ARMY POST ROAD IN SW
                                          DES MOINES.

MR
Local storm report, Apr 30, 9:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0945 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    NEWTON                    IA   1.75 IN HAIL
04/30/03   JASPER                         REPORTED BY SPOTTER.

0913 PM    NEWTON                    IA   1.00 IN HAIL
04/30/03   JASPER                         REPORTED BY PUBLIC.

0913 PM    NEWTON                    IA   1.75 IN HAIL
04/30/03   JASPER                         REPORTED BY PUBLIC.

0909 PM    COLFAX                    IA   2.50 IN HAIL
04/30/03   JASPER                         REPORTED BY COUNTY
                                          DISPATCH.

0908 PM    MOULTON                   IA   1.00 IN HAIL
04/30/03   APPANOOSE                      REPORTED BY TRAINED
                                          SPOTTER.

0856 PM    1 E COLFAX                IA   1.75 IN HAIL
04/30/03   JASPER                         REPORTED ON INTERSTATE 80
                                          NEAR MILE MARKER 156.

MR
Local storm report, Apr 30, 9:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0954 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0906 PM    COLFAX                    IA   2.75 IN HAIL
04/30/03   JASPER                         REPORTED BY WHO-13 TV/DES
                                          MOINES.

0856 PM    1 W COLFAX                IA   1.00 IN HAIL
04/30/03   JASPER                         REPORTED BY STROM SPOTTER.

0856 PM    1 N COLFAX                IA   1.00 IN HAIL
04/30/03   JASPER                         REPORTED BY STORM SPOTTER.

0836 PM    PLEASANT HILL             IA   1.25 IN HAIL
04/30/03   POLK                           REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:24 PM CDTSevere Thunderstorm WarningDMXWapello66 min
Apr 30, 7:34 PM CDTSevere Thunderstorm WarningDMXWayne41 min
Apr 30, 7:41 PM CDTTornado WarningDMXWapello49 min
Apr 30, 7:54 PM CDTTornado WarningDMXWayne51 min
Apr 30, 8:01 PM CDTSevere Thunderstorm WarningDMXDallas, Polk44 min
Apr 30, 8:09 PM CDTSevere Thunderstorm WarningDMXWayne51 min
Apr 30, 8:10 PM CDTSevere Thunderstorm WarningDMXMahaska50 min
Apr 30, 8:12 PM CDTSevere Thunderstorm WarningDMXAppanoose48 min
Apr 30, 8:25 PM CDTSevere Thunderstorm WarningDMXMadison20 min
Apr 30, 8:35 PM CDTTornado WarningDMXAppanoose40 min
Apr 30, 8:36 PM CDTSevere Thunderstorm WarningDMXWarren54 min
Apr 30, 8:38 PM CDTSevere Thunderstorm WarningDMXJasper67 min
Apr 30, 8:47 PM CDTSevere Thunderstorm WarningDMXPolk43 min
Apr 30, 9:09 PM CDTSevere Thunderstorm WarningDMXDavis66 min
Apr 30, 9:33 PM CDTSevere Thunderstorm WarningDMXPoweshiek42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.